Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 59, NWS Buffalo, NY

October 13, 1999Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Oct 13, 1999, 5:30 PM EDT for Niagara County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 1999, 5:30 PM EDT (21:30 UTC)
Expired
Oct 13, 1999, 6:15 PM EDT
In force
45 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Niagara County, NY

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:40 PM EDTThunderstorm Wind 51Niagara Falls, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 132134 RRA
SVRBUF
NYC063-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
530 PM EDT WED OCT 13 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN NEW YORK

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER THE CITY OF BUFFALO...MOVING NORTHEAST  
  AT 40 MPH. DAMAGING WINDS AND DIME SIZED HAIL HAVE BEEN REPORTED   
  WITH THIS ACTIVITY AS IT CROSSED BUFFALO.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
WEDNESDAY EVENING FOR NEW YORK.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:10 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 13, 2:10 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
210 PM EDT WED OCT 13 1999

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THE COLD FRONT
THAT IS CURRENTLY MOVING THROUGH EXTREME EASTERN MICHIGAN AND
NORTHWEST OHIO. THE MOST UNSTABLE AIR LIES OVER OHIO AND WESTERN
PA...BUT THE STRONG SOUTHWESTERLY FLOW AHEAD OF THE FRONT WILL ADVECT
INCREASINGLY MOIST AIR INTO WESTERN NEW YORK AS THE AFTERNOON WEARS
ON. THE ETA BUFKIT PROFILES SHOW CAPES UP TO 1400 J/KG OVER THE
SOUTHERN TIER AND LI/S AS LOW AS -6. THE WIND PROFILES SHOW STRONG
UNIDIRECTIONAL FLOW SO THE GREATEST THREAT OF SEVERE WEATHER WILL
COME FROM STRONG WINDS. BUT HAIL IS A POSSIBILITY...ESPECIALLY OVER
THE SOUTHERN TIER. THUS...FOR THIS AFTERNOON/S PACKAGE I WILL
HIGHLIGHT THE POTENTIAL FOR STRONG THUNDERSTORMS ACROSS OUR EIGHT
WESTERN COUNTIES DURING THE EVENING HOURS.

AREA RADAR LOOPS SUGGEST THAT THE PCPN WILL REACH FAR WESTERN NEW
YORK A LITTLE AFTER 20Z...THE GENESEE VALLEY AFTER 21Z AND THE
EASTERN LAKE ONTARIO COUNTIES BY 23Z.

THE COLD FRONT IS FORECAST TO MOVE ACROSS OUR FA BETWEEN 00Z AND 06Z.
THE CONVECTION WILL END WITH THE FRONTAL PASSAGE...BUT THE WELL
DEFINED SHORT WAVE OVER NORTHERN ILLINOIS WILL GENERATE A FEW MORE
SHOWERS OVER OUR AREA AFTER 00Z. IT LOOKS LIKE MOST OF THE RAIN WILL
CLEAR WESTERN NEW YORK AND THE GENESEE VALLEY BY 06Z.

THURSDAY WILL BE NOTICEABLE COOLER AS -3C H8 AIR ADVECTS INTO THE
AREA. THE AIR WILL CERTAINLY BE DRIER THAN TODAY...BUT THERE MAY BE
ENOUGH MOISTURE TRAPPED BELOW THE SUBSIDENCE INVERSION TO GENERATE A
FAIR AMOUNT OF SC/CU WITH DAYTIME HEATING.

THURSDAY NIGHT WILL BE QUITE CHILLY AS THE SFC HIGH MOVES EAST ACROSS
THE STATE. THE MODELS SUGGEST THAT THERE MAY BE SOME HIGH CLOUDS
MOVING INTO OUR FA AS A MODERATELY STRONG WARM AIR ADVECTION PATTERN
DEVELOPS OVER THE GREAT LAKES. FOR THE TIME BEING...I WILL JUST
INDICATE MAINLY CLEAR SKIES WITH SCATTERED TO WIDESPREAD FROST.

I WILL INDICATE PARTLY SUNNY SKIES AND WARMER TEMPERATURES ON FRIDAY
AS THE WARM AIR ADVECTION CONTINUES.

.BUF...NONE.

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:26 PM EDTSevere Thunderstorm WarningBUFErie, Niagara64 min
Oct 13, 4:02 PM EDTSevere Thunderstorm WarningBUFOrleans58 min
Oct 13, 4:28 PM EDTSevere Thunderstorm WarningBUFNiagara62 min
Oct 13, 4:36 PM EDTSevere Thunderstorm WarningBUFChautauqua69 min
Oct 13, 4:51 PM EDTSevere Thunderstorm WarningBUFErie54 min
Oct 13, 5:46 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans59 min
Oct 13, 5:46 PM EDTSevere Thunderstorm WarningBUFWyoming59 min
Oct 13, 5:57 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego63 min
Oct 13, 6:02 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne73 min
Oct 13, 6:02 PM EDTSevere Thunderstorm WarningBUFLivingston73 min
Oct 13, 6:12 PM EDTSevere Thunderstorm WarningBUFAllegany63 min
Oct 13, 6:43 PM EDTSevere Thunderstorm WarningBUFLewis62 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.